Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Salt Lake City, UT

August 10, 2005Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2005, 10:48 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 10:48 PM MDT (04:48 UTC)
Expired
Aug 11, 2005, 2:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 15 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 110450
FFWSLC
UTC021-110800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH

* UNTIL 200 AM MDT

* AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE THUNDERSTORM WILL REMAIN OVER CEDAR CANYON THROUGH 1130 PM    
  THEN DISSIPATE.

DOPPLER RADAR INDICATES RAINFALL RATES OF 3 INCHES PER HOUR ARE 
OCCURRING IN CEDAR CANYON OR ALONG COAL CREEK AND STATE ROUTE 14 
SOUTHEAST OF CEDAR CITY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3774 11305 3765 11309 3757 11294 3764 11287

$$

GIBSON
1 follow-up statement
000 
WGUS75 KSLC 110632
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1230 AM MDT THU AUG 11 2005

UTC021-110800-
IRON UT-
1230 AM MDT THU AUG 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM MDT FOR SOUTH CENTRAL
IRON COUNTY...

AT 1230 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROCKS AND 
DEBRIS ON STATE ROUTE 14 IN CEDAR CANYON. 

THE HEAVIEST RAIN HAS ENDED IN THIS AREA BUT HEAVY RUNOFF COULD 
CONTINUE FOR A WHILE LONGER. 

LAT...LON 3774 11305 3765 11309 3757 11294 3764 11287

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:57 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 8:57 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MDT WED AUG 10 2005

.SYNOPSIS...DRIER AIR WILL SPREAD ACROSS NORTHERN UTAH DURING THE
DAY THURSDAY...WHILE A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS
SOUTHERN UTAH.

&&

.DISCUSSION...SLOW MOVING THUNDERSTORMS HAVE DEVELOPED THIS EVENING
IN SOUTHERN UTAH AND RADAR ESTIMATED 2-4 INCHES FELL IN REMOTE
AREAS. WILL EXTEND THE FLASH FLOOD WATCH IN THE CURRENT EFFECTIVE
AREA THROUGH 600 AM. NEW MODELS OFFER NO SURPRISES. A DRIER AND MORE
STABLE AIRMASS WILL PUSH ACROSS NORTHERN UTAH THROUGH FRIDAY WHILE
MOISTURE REMAINS POOLED OVER THE SOUTHERN SECTIONS.

&&

.HYDRO...VERY MOIST AIRMASS COMBINED WITH WEAK WINDS ALOFT WILL
RESULT IN POTENTIAL FOR HEAVY RAINS WITH ANY STORMS WHICH DEVELOP
OVER CENTRAL AND SOUTHERN UT TONIGHT. WILL EXTEND THE FLASH FLOOD
WATCH UNTIL 6 AM.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 AM TONIGHT ZONES UTZ014>017-019-020.
WY...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 10, 6:35 AM MDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 AM MDT WED AUG 10 2005

UTZ001>021-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
635 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS...PARTICULARLY OVER
SOUTHERN UTAH. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TONIGHT
THEN DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MAINLY
SOUTHERN UTAH THROUGH THE REMAINDER OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:25 PM MDTFlash Flood WarningSLCKane3 hr
Aug 10, 6:46 PM MDTFlash Flood WarningSLCBeaver3 hr
Aug 10, 9:39 PM MDTFlash Flood WarningSLCBeaver, Iron3 hr
Aug 11, 3:35 PM MDTSevere Thunderstorm WarningSLCDuchesne26 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.